Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

September 14, 2021Fulton County, Indiana

NWS Northern Indiana issued this special weather statement at Sep 14, 2021, 5:48 PM EDT for Fulton County, Indiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2021, 5:48 PM EDT (21:48 UTC)
Expired
Sep 14, 2021, 6:30 PM EDT
In force
42 min
Issued by
NWS Northern Indiana
Hail
0.25 in
Wind
40

County Fulton County, IN

The radar

The Northern Indiana radar (KIWX), 74 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1485 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted.

653 
WWUS83 KIWX 142148
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
548 PM EDT Tue Sep 14 2021
 
INZ013-015-020-022-142230-
Cass IN-White IN-Fulton IN-Pulaski IN-
548 PM EDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of northeastern White,
southeastern Pulaski, Fulton and northern Cass Counties through 630
PM EDT...

At 547 PM EDT, Doppler radar was tracking a strong thunderstorm over
Royal Center, or 11 miles south of Winamac, moving northeast at 40
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
  Rochester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
north central and northwestern Indiana.

&&

LAT...LON 4098 8669 4117 8624 4117 8617 4082 8617
      4077 8660
TIME...MOT...LOC 2147Z 246DEG 36KT 4089 8653 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

NWS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Sep 14, 3:28 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 14, 3:28 PM EDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
328 PM EDT Tue Sep 14 2021

.SYNOPSIS...
Issued at 324 PM EDT Tue Sep 14 2021

Severe thunderstorms are expected this afternoon and evening. The
primary hazards are damaging wind gusts and heavy rainfall. Not as
hot tomorrow, but the heat quickly returns for the remainder of the
week.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 324 PM EDT Tue Sep 14 2021

Severe thunderstorms are expected to develop ahead of, and
eventually along, a cold front currently working its way through
northeast Illinois. Well out ahead of this, in our unstable
environment, a couple storms have popped off in a area of subtle
convergence and dew point pooling. These isolated storms pose a
locally damaging wind threat due to abundant DCAPE and steep low-
level lapse rates.

Storms are expected to become more numerous over the next few hours
in the western and or central part of our CWA. Discrete storms early
may be disorganized due to only marginal shear at 20 knots. As the
cold front approaches, shear will increase and storms can become
organized into a squall line posing a damaging wind threat. This
squall line will exit our CWA before/near midnight, likely
weakening as it moves east due to the atmosphere becoming more
stable through time and less-favorable mid-level lapse rates
(6.5C/km).

High PWATs lead to a non-zero concern for heavy rainfall, paired
with some parallel flow to the cold front. However, the cold front
is overall expected to keep things moving along.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 324 PM EDT Tue Sep 14 2021

Not too much to speak of in the long term forecast period. Relief
from the cold front is gone by Thursday as high temperatures return
to the 80s, and the upper-air pattern picks up where it seemingly
left off. This means generally dry and hot conditions are expected
through about Tuesday. The blend tried to populate some low POPs in
for the weekend, but drought begets drought around here, and best
forcing looks to be elsewhere. Around Tuesday is when a high-
amplitude trough may move east of the Rockies, with a strong surface
low over Manitoba and a cold front stretching through the central
states. When we are in the warm sector ahead of this cold front,
moisture return from the Gulf will improve such that we could see
pop-up showers and storms. Otherwise, look for widespread rain
chances near midweek as the cold front moves through, bringing a
blast of fall-like temperatures in its wake.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 100 PM EDT Tue Sep 14 2021

Low pressure centered over Lake Superior with cold front trailing
down Lake Michigan and back into northern Illinois will bring
scattered showers/thunderstorms to the area this evening/tonight.
Latest HREF guidance has members lacking in coverage along the
front initially as it moves through KSBN and will therefore cover
with VCTS mention for now. Line then becomes more organized as it
approaches and moves through KFWA...will use SHRA for prevailing
and tempo group for TSRA. Latest NBM guidance still indicating
predominately VFR for ceilings as KFWA less than 30 percent chance
for MVFR. Some indication of MVFR/IFR conditions developing in
post-frontal environment by early Wednesday morning but timing
looks to be southeast of KFWA by then...will continue to monitor
for later issuances. Gusty southwest winds continuing to begin
this TAF cycle then becoming light northwest tonight behind the
front.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement through late tonight for INZ003.

MI...Beach Hazards Statement through late tonight for MIZ077.

OH...NONE.
LM...Small Craft Advisory until 5 AM EDT Wednesday for LMZ043-046.

&&

SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...JAL

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 14, 3:36 PM EDT, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
336 PM EDT Tue Sep 14 2021

INZ004>009-012>018-020-022>026-032-033-MIZ078>081-OHZ001-002-004-005-
015-151945-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Grant-Blackford-Cass MI-St. Joseph MI-Branch-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-
336 PM EDT Tue Sep 14 2021 /236 PM CDT Tue Sep 14 2021/

...SEVERE THUNDERSTORM WATCH 498 IN EFFECT UNTIL 11 PM EDT /10 PM
CDT/ THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions.

INZ027-034-OHZ016-024-025-151945-
Adams-Jay-Putnam-Van Wert-Allen OH-
336 PM EDT Tue Sep 14 2021

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms are likely late this afternoon and evening. Some
storms could be strong to severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ003-MIZ077-151945-
La Porte-Berrien-
336 PM EDT Tue Sep 14 2021 /236 PM CDT Tue Sep 14 2021/

...SEVERE THUNDERSTORM WATCH 498 IN EFFECT UNTIL 11 PM EDT /10 PM
CDT/ THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Moderate Swim Risk for southeast Lake Michigan beaches will
linger into Wednesday morning. Breaking waves and currents are
expected. See the latest surf zone forecast for details.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

LMZ043-046-151945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
336 PM EDT Tue Sep 14 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT WEDNESDAY...
...SEVERE THUNDERSTORM WATCH 498 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
 Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability of widespread hazardous weather is low.

In the hours before

Special weather statement, Sep 14, 4:15 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Northern Indiana
415 PM EDT Tue Sep 14 2021

INZ004-005-MIZ077-078-142100-
St. Joseph IN-Elkhart IN-Berrien MI-Cass MI-
415 PM EDT Tue Sep 14 2021

...Strong thunderstorms will impact portions of northwestern Elkhart,
northeastern St. Joseph, Cass and southeastern Berrien Counties
through 500 PM EDT...

At 415 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Niles to near South Bend. Movement was
east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Mishawaka around 425 PM EDT.
  Dowagiac, Granger and Cassopolis around 430 PM EDT.
  Edwardsburg around 435 PM EDT.

Other locations in the path of these storms include Elkhart, Simonton
Lake, Bristol and Marcellus.

This includes Interstate 80 in Indiana between mile markers 71 and
101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
north central Indiana...and southwestern Michigan.

&&

LAT...LON 4207 8622 4207 8576 4181 8576 4179 8577
      4178 8579 4177 8579 4176 8578 4176 8577
      4173 8578 4163 8640 4208 8624 4208 8622
TIME...MOT...LOC 2015Z 247DEG 37KT 4191 8625 4169 8633

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

NWS
Special weather statement, Sep 14, 4:43 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Northern Indiana
443 PM EDT Tue Sep 14 2021

INZ013-020-142130-
White IN-Pulaski IN-
443 PM EDT Tue Sep 14 2021

...Strong thunderstorms will impact portions of White and Pulaski
Counties through 530 PM EDT...

At 443 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Medaryville to Remington. Movement was east at
25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Francesville and Medaryville around 450 PM EDT.

Other locations in the path of these storms include Winamac, Monon
and Monticello.

This includes Interstate 65 between mile markers 197 and 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
north central and northwestern Indiana.

&&

LAT...LON 4084 8710 4084 8699 4091 8699 4091 8693
      4110 8693 4113 8691 4117 8647 4091 8647
      4091 8658 4074 8658 4074 8675 4072 8676
      4071 8710
TIME...MOT...LOC 2043Z 264DEG 23KT 4109 8689 4077 8719

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

NWS
Special weather statement, Sep 14, 5:24 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Northern Indiana
524 PM EDT Tue Sep 14 2021

INZ005-014-016-142200-
Kosciusko IN-Marshall IN-Elkhart IN-
524 PM EDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of southern Elkhart,
northern Kosciusko and eastern Marshall Counties through 600 PM
EDT...

At 523 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bourbon, or near Bremen, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Nappanee around 540 PM EDT.

Other locations in the path of this storm include Milford, Goshen,
Syracuse, New Paris and Millersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
north central Indiana.

&&

LAT...LON 4145 8629 4148 8618 4148 8606 4152 8606
      4163 8566 4132 8566 4124 8635
TIME...MOT...LOC 2123Z 247DEG 38KT 4137 8613

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NWS
Local storm report, Sep 14, 5:28 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
528 PM EDT TUE SEP 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             1 NNE BREMEN            41.45N 86.15W
09/14/2021  E0.25 INCH       MARSHALL           IN   PUBLIC

&&
Special weather statement, Sep 14, 5:41 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Northern Indiana
541 PM EDT Tue Sep 14 2021

INZ004-005-MIZ078-142215-
St. Joseph IN-Elkhart IN-Cass MI-
541 PM EDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of northwestern
Elkhart, northeastern St. Joseph and southern Cass Counties through
615 PM EDT...

At 541 PM EDT, Doppler radar was tracking a strong thunderstorm over
Granger, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
South Bend, Elkhart, Mishawaka, Georgetown, Granger, Simonton Lake,
Osceola, Bristol, Edwardsburg, Union, Vandalia, Indian Village,
Paradise Lake, Calvin Center, Adamsville, Juno Lake, Donnell Lake,
Jones, Diamond Lake and Shavehead Lake.

This includes Interstate 80 in Indiana between mile markers 78 and
101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
north central Indiana...and southwestern Michigan.

&&

LAT...LON 4200 8576 4180 8576 4177 8579 4176 8578
      4176 8575 4174 8575 4163 8619 4176 8626
      4176 8623 4181 8622
TIME...MOT...LOC 2141Z 246DEG 36KT 4175 8613

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NWS
Special weather statement, Sep 14, 5:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
548 PM EDT Tue Sep 14 2021

INZ013-015-020-022-142230-
Cass IN-White IN-Fulton IN-Pulaski IN-
548 PM EDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of northeastern White,
southeastern Pulaski, Fulton and northern Cass Counties through 630
PM EDT...

At 547 PM EDT, Doppler radar was tracking a strong thunderstorm over
Royal Center, or 11 miles south of Winamac, moving northeast at 40
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Rochester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
north central and northwestern Indiana.

&&

LAT...LON 4098 8669 4117 8624 4117 8617 4082 8617
      4077 8660
TIME...MOT...LOC 2147Z 246DEG 36KT 4089 8653

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NWS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 5:06 AM EDTBeach Hazards StatementIWX30 hr
Sep 14, 1:37 PM EDTSpecial Weather StatementIWXSteuben23 min
Sep 14, 4:43 PM EDTSpecial Weather StatementIWXPulaski, White47 min
Sep 14, 5:24 PM EDTSpecial Weather StatementIWXMarshall36 min
Sep 14, 6:31 PM EDTSevere Thunderstorm WarningIWXCass, Fulton, Miami29 min
Sep 14, 6:41 PM EDTSpecial Weather StatementIWXElkhart, LaGrange49 min
Sep 14, 7:09 PM EDTSpecial Weather StatementIWXCass, Huntington, Miami, Wabash66 min
Sep 14, 7:33 PM EDTSpecial Weather StatementIWXLaGrange, Steuben42 min
Sep 14, 2:13 PM EDTSpecial Weather StatementIWXWilliams32 min
Sep 14, 2:29 PM EDTSpecial Weather StatementIWXHillsdale31 min
Sep 14, 4:15 PM EDTSpecial Weather StatementIWXCass45 min
Sep 14, 4:28 PM EDTSevere Thunderstorm WarningIWXCass, Saint Joseph62 min
Sep 14, 5:41 PM EDTSpecial Weather StatementIWXCass34 min
Sep 14, 6:00 PM EDTSpecial Weather StatementIWXBranch, Hillsdale, Saint Joseph60 min
Sep 14, 7:00 PM EDTSpecial Weather StatementIWXHillsdale30 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.